Understanding The Risks Of Mixing Alcohol With Restoril
Restoril, the brand name for temazepam, belongs to a class of drugs called benzodiazepines. Benzodiazepines are central nervous system (CNS) depressants typically prescribed to treat anxiety, panic attacks, seizures, and insomnia. Restoril is used to treat insomnia because it works by slowing things down in the nervous system and brain to allow sleep.
Alcohol is also a CNS depressant. Drinking alcohol is commonplace, but heavy drinking can have serious consequences. Alcohol causes intoxicating effects and can lead to abuse, addiction, and other physical and mental health issues.
Get Help for Polysubstance Abuse Today.
We are here to help you through every aspect of recovery.
Let us call you to learn more about our treatment options.
Combining alcohol with another CNS depressant like Restoril (benzodiazepine) is not recommended because of the associated health risks. Drinking alcohol with Restoril can result in:
- impaired motor control
- memory problems
- slow or difficult breathing
- unusual behavior
Data and research have shown that mixing alcohol with Restoril can result in serious emergency room visits, increase the risk of overdose and death, cause memory problems, and lead to increased intoxication, all of which can be dangerous and life-threatening.
Serious Emergency Room Visits
Restoril, when combined with other drugs that depress CNS activity, like alcohol, can cause serious health complications. There is an increased risk of hospitalization when alcohol and Restoril are used together. During a seven-year period of study (2005-2011) the Drug Abuse Warning Network (DAWN) estimated over 27,000 emergency room visits resulted from using alcohol with benzodiazepines.
The DAWN report also found that when visits involved benzodiazepines and alcohol, the outcome was more serious in 38% of the cases, which means the patient was transferred to a hospital, another medical facility, or died from an overdose or other complications.
Increased Risk Of Overdose
The risk of overdose is increased when a person mixes alcohol with Restoril. Taking both together can result in overdosing on one or both. The amount of alcohol it normally takes to experience an overdose, which varies from person to person, is significantly reduced when they mix it with Restoril. This is also true for a dose of Restoril, as lower amounts can lead to overdose when it’s combined with alcohol.
Symptoms of an alcohol and Restoril overdose can include:
- loss of consciousness
- slow or difficult breathing
If someone is suspected of overdosing, 9-1-1 should be contacted immediately. In severe cases, and if left untreated, a person can die from mixing alcohol and Restoril. Although every person reacts differently to the interaction of alcohol and benzodiazepines, mixing these substances can result in dangerously slow breathing, which can be fatal.
Because Restoril is prescribed to treat sleeping problems, mixing it with alcohol can result in extreme amnesia or blackout. Without knowing it, people might drive, prepare food, make phone calls, or have sex. The following day, they have no recollection of the event. This can lead to risky behaviors like unprotected sex, driving while under the influence, and engaging in unsafe criminal activities.
Taking Restoril with alcohol enhances the intoxicating effects of one, or both substances. This means the effect of each substance can be more powerful than when each one is taken alone. The result is increased intoxication, which can be dangerous for various reasons.
Drinking alcohol while taking Restoril can intensify the effects of sleepiness, drowsiness, and lightheadedness. Concentrating and performing mechanical skills can be more difficult than usual. If taking Restoril, just a small amount of alcohol can lead to falls, other injuries, and greater risk when performing daily tasks like driving.
The intoxicating effects of mixing both substances can also result in an increase of side effects. These can include nausea, vomiting, unusually outgoing behavior, worsening depression, and feeling groggy or hungover the next the day.
Withdrawal And Detox
Both alcohol and Restoril can lead to dependence, which means a person will experience uncomfortable symptoms of withdrawal when they stop use. Benzodiazepines and alcohol produce similar withdrawal symptoms that may include:
- elevated blood pressure and body temperature
- hallucinations (seeing or hearing things that aren’t there)
- uncontrollable shaking of hands and body
When symptoms are severe, a medically supervised detox program can ensure safety and comfort during the worst of withdrawal. Typically offered in medical settings or rehab centers, a detox program allows staff to administer medications to alleviate symptoms, offer support and monitor progress, and a prepare a person for further treatment. If possible, additional treatment should immediately follow a detox program for the best chances of recovery.
Treatment For Alcohol And Benzodiazepine Abuse
Drinking alcohol and taking Restoril is not only dangerous but may also suggest the person suffers from a substance use disorder (SUD). Substance use disorders are usually treated with a combination of medications and behavioral therapy.
Medications used to treat alcohol dependence include acamprosate, disulfiram, and naltrexone. These medications are used to alleviate unpleasant symptoms, reduce cravings, and help people engage in and complete treatment. Medications are always used alongside different behavioral therapies.
Behavioral therapy, the most common form of addiction treatment, is used for addressing the issues that led to alcohol and Restoril abuse. There are many different types of behavioral therapies, but all work to change a person’s thinking and attitude towards drugs and alcohol.
Relapse is common during the recovery process and should be treated as a setback, not a failure. Treating substance abuse problems is an ongoing process that requires support, care, and a variety of professional treatments and therapies.